Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Wilmington, OH

June 29, 2005Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 29, 2005, 5:01 PM EDT for Franklin County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 5:01 PM EDT (21:01 UTC)
Expired
Jun 29, 2005, 5:45 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 95 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:20 PM EDTHAIL 1.75Whitehall, OH
Jun 29, 5:25 PM EDTTSTM WND DMGBexley, OHTREES AND LARGE LIMBS DOWN IN MULTIPLE LOCATIONS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 292101
SVRILN
OHC049-292145-
/O.NEW.KILN.SV.W.0079.050629T2101Z-050629T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO

* UNTIL 545 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR MINERVA PARK...MOVING SOUTH
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBUS...
  BEXLEY...
  GROVE CITY...
  GROVEPORT...

IN ADDITION...MARBLE CLIFF...GRANDVIEW HEIGHTS...VALLEYVIEW...
WHITEHALL...LINCOLN VILLAGE...NEW ROME...URBANCREST AND BLACKLICK
ESTATES ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4012 8286 4010 8320 3981 8321 3979 8284

$$
1 follow-up statement
000 
WWUS51 KILN 292119
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EDT WED JUN 29 2005

OHC049-292145-
/O.CON.KILN.SV.W.0079.000000T0000Z-050629T2145Z/
FRANKLIN OH-
519 PM EDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR
FRANKLIN COUNTY...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM HAD STRENGTHENED AND WAS NOW CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
LOCATED NEAR BEXLEY...MOVING SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BEXLEY...GROVE CITY AND GROVEPORT.

IN ADDITION...WHITEHALL...VALLEYVIEW...LINCOLN VILLAGE...NEW ROME...
BLACKLICK ESTATES...URBANCREST...OBETZ AND LOCKBOURNE ARE NEAR THE
PATH OF THIS STORM.

THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS

LAT...LON 4012 8286 4010 8320 3981 8321 3979 8284

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:08 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 29, 3:08 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT WED JUN 29 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
WEAKLY FORCED DIURNAL CONVECTION SHOULD DISSIPATE RATHER QUICKLY
AROUND SUNSET...EXCEPT OVER THE FAR WEST/SOUTHWEST CWFA IN THE
VICINITY OF A WEAK SURFACE BOUNDARY.  INTERESTING FORECAST FOR LATE
TONIGHT AS WERE SEEING STRONG SIGNALS FOR MCS DEVELOPMENT OVER
IOWA/NORTHERN ILLINOIS WITH CONDITIONS FAVORABLE FOR PROPAGATION
INTO OUR SOUTHWEST COUNTIES.  HAVE REINTRODUCED CHANCE POPS FOR LATE
TONIGHT IN THE SOUTHWEST TO ACCOUNT FOR THIS.  NO CHANGES TO
PREVIOUS TEMPERATURE FORECASTS WHICH LINED UP WELL WITH NEW GUIDANCE.

PLACEMENT/EXISTENCE OF EARLY MORNING MCS WILL HAVE A BIG IMPACT ON
THE SENSIBLE WEATHER EARLY IN THE PERIOD THURSDAY.  OVERALL
THOUGH...CLOUDS SHOULD MIX OUT DIURNALLY AND A STEADY SOUTHWEST
BREEZE DEVELOP.  ALL GUIDANCE ADVERTISES A FAIR AMOUNT OF
INSTABILITY THURSDAY AFTERNOON...BUT LITTLE IN THE WAY OF
DYNAMICS/KINEMATICS TO SPEAK OF.  WILL MAINTAIN CHANCE POPS ALL
ZONES.  MET TEMPERATURES LOOK TO BE TOO CONVECTIVELY
INFLUENCED...AND HAVE TRENDED TOWARD THE CONSIDERABLY WARMER MAV
NUMBERS.

SQUALL LINE POSSIBLE THURSDAY EVENING INTO EARLY MORNING FRIDAY WITH
APPROACHING FRONT AND A SHOT OF LARGE SCALE FORCING FOR ASCENT.
WILL KEEP POPS IN THE CHANCE RANGE FOR NOW...BUT THIS MAY REQUIRE AN
UPGRADE TO LIKELY IN LATER FORECASTS.
&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
A FRONT MOVES THROUGH OVERNIGHT THURSDAY NIGHT AND FRIDAY MORNING.
HIGH PRESSURE BUILDS INTO THE OHIO VALLEY REGION BEHIND THE FRONT
BRINGING COOLER AND DRIER AIR TO THE FORECAST AREA FOR THE WEEKEND.
BY MONDAY THE HIGH IS CENTERED OFF THE MID ATLANTIC COAST AND THIS
WILL BRING MOISTURE BACK TO THE OHIO VALLEY. THE MOISTURE COUPLED
WITH AN UPPER LEVEL THROUGH WILL BRING CHANCE OF RAIN BACK TO THE
REGION. ANOTHER FRONT WILL MOVE INTO THE OHIO VALLEY TUESDAY AND
LINGER THROUGH WEDNESDAY. SO...AFTER A DRY WEEKEND THE CHANCE OF
RAIN WILL RETURN LATE MONDAY OR MONDAY NIGHT THROUGH MIDWEEK NEXT
WEEK. TEMPERATURES WILL COOL FOR THE JULY 4TH WEEKEND AND THEN WILL
WARM AGAIN NEXT WEEK. HAVE KEPT CLOSE TO CURRENT FORECAST
TEMPERATURES IN THE EXTENDED.

&&

.PREVIOUS DISCUSSIONS...

THE FOLLOWING WAS ISSUED AT 200 PM EDT WED JUN 29 2005

AVIATION (18Z-18Z)
CONVECTION HAS FIRED ALONG OUTFLOW FROM EARLY MORNING CONVECTION.
NEXT CONCERN IS POSSIBLE MCS DROPPING SOUTHEAST OVERNIGHT THAT COULD
AFFECT KCVG AND KLUK.  HAVE ADDED A PROB30 TO THESE SITES.  MVFR
HZ/BR PROBABLE AGAIN OVERNIGHT INTO EARLY MORNING HOURS.  IFR
POSSIBLE AT KLUK.  MODELS KEEP SLOWING DOWN FROPA SO HAVE ONLY
MENTIONED CB IN THURSDAY AFTERNOON AT ALL SITES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 29, 5:00 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED JUN 29 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...MAINLY THIS
AFTERNOON. A FEW OF THESE STORMS COULD STRENGTHEN TO NEAR SEVERE
LIMITS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL FORM AHEAD OF A COLD FRONT AND MOVE
ACROSS THE REGION THURSDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS COULD BECOME SEVERE. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY HAZARDOUS WEATHER TODAY...SPOTTER
ACTIVATION IS NOT ANTICIPATED. BUT SPOTTERS ARE ENCOURAGE TO CALL IN
ANY REPORTS OF HAIL...WIND DAMAGE OR FLOODING.

In the hours before

Special weather statement, Jun 29, 1:36 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT WED JUN 29 2005

KYZ096-291800-
PENDLETON KY-
136 PM EDT WED JUN 29 2005

...A STRONG THUNDERSTORM WILL AFFECT PENDLETON COUNTY THROUGH 200 PM
EDT...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GENE SNYDER AIRPORT...MOVING SOUTH
AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MORGAN
AND MCKINNEYSBURG.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Local storm report, Jun 29, 4:20 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 N OSTRANDER           40.29N 83.21W
06/29/2005  0.88 INCH        DELAWARE           OH   FIRE DEPT/RESCUE

&&

MJP

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:38 PM EDTSevere Thunderstorm WarningILNDelaware37 min
Jun 29, 6:40 PM EDTSevere Thunderstorm WarningILNDarke21 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.